Medication overuse headaches or rebound headaches are caused by the regular and long-term use of medication to treat headaches such as migraines. Pain relievers relieve occasional headaches. However, if you take them more than two days a week, overuse of the medication can cause headaches.
If you have a headache, any medicine you take for pain relief can cause rebound headaches. Pain medication taken regularly for another condition like arthritis has not been shown to cause headaches due to the fact that too many medications are used in people who have never had a headache.
Headaches from overuse of drugs usually stop when you stop taking pain relievers. It’s difficult in the short term, but your doctor can help manage headaches by using excessive medication for long-term relief. Medication overuse headaches Treatment in Hyderabad
The signs and symptoms of headache from overuse of medication may vary depending on the type of headache originally treated and the medication used. Headaches from excessive drug use tend to:
Occurs every day or almost every day, and often wakes you up early in the morning
Get better on pain medication and then come back when your medication wears off
Other signs and symptoms could include:
- Difficulty concentrating
- Memory problems
Doctors are still unsure why excessive drug use leads to headaches. The risk of developing a headache from overuse of medication varies depending on the medication.
However, any acute headache medication can cause headaches due to drug overuse, including:
- Simple analgesics. Common pain relievers like aspirin and acetaminophen (Tylenol, others) can lead to headaches from overuse of medication – especially if you exceed recommended daily doses. Pain relievers such as ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve) have a small risk of causing headaches from drug overuse.
Combination of pain relievers. Over-the-counter (OTC) pain relievers that combine caffeine, aspirin, and acetaminophen (Excedrin, others) are common culprits. Medication overuse headaches Treatment in Hyderabad
- This group also includes prescription drugs such as Fiorinal, which contains the sedative butalbital. Compounds containing butalbital are particularly at risk of causing headaches from overuse of the medication. Therefore, it is best not to use them to treat a headache.
- Medicines for migraines. Various migraine medications have been linked to headache from over-drug use, including triptans (Imitrex, Zomig, others) and certain ergots – such as ergotamine (Ergomar, others). These drugs have a moderate risk of causing headaches from overuse of the drugs. Ergot dihydroergotamine (i.e. 45) appears to have less potential to lead to this problem.
Opiate. Pain relievers derived from opium or synthetic opium compounds include combinations of codeine and acetaminophen (Tylenol with codeine # 3 and # 4, others). These drugs are at high risk of causing headaches from overuse of the drugs.
Risk factors for developing headache from overuse of drugs include:
History of chronic headache. A history of chronic headaches, particularly migraines, puts you at risk.
Frequent use of headache medication. Your risk if you use combined pain relievers, ergotamine, or triptans for 10 or more days per month, or individual pain relievers for more than 15 days per month – especially if continued regular use for three or more months. Medication overuse headaches Treatment in Hyderabad
To protect headaches from excessive drug use
- Take your headache medication as directed.
- If you need headache medication more than twice a week, see your doctor.
- Avoid drugs that contain butalbital or opioids.
- Use over-the-counter pain relievers less than 15 days per month.
- Limit the use of triptans or combined pain relievers to no more than nine days per month.